Arizona, 2012

Heavy Snow and High Wind in Arizona, March 17 to 19, 2012

March 17 to 19, 2012 · NWS FGZ · 9 events in 7 counties and zones

A powerful winter storm moved across Arizona with strong winds ahead of the cold front, heavy rain and snow along and behind the cold front, and then heavy rain and snow showers as the cold pool aloft move across the state with the low center. Up to four and half feet of snow fell in the Kachina Peaks north of Flagstaff.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A powerful winter storm moved across Arizona with strong winds ahead of the cold front, heavy rain and snow along and behind the cold front, and then heavy rain and snow showers as the cold pool aloft move across the state with the low center. Up to four and half feet of snow fell in the Kachina Peaks north of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 17, 5:30 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 17, 5:30 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
530 AM MST SAT MAR 17 2012

...ADD RED FLAG WARNING TAG LINE....

.SYNOPSIS...AN APPROACHING STORM SYSTEM WILL BRING STRONG AND GUSTY
SOUTHWEST WINDS TO MUCH OF THE AREA TODAY. BY TONIGHT THROUGH
MONDAY...THE STRONGEST STORM OF THIS WINTER SEASON WILL MOVE ACROSS
ARIZONA. EXPECT WIDESPREAD RAIN...SNOW AND MUCH COLDER TEMPERATURES
THROUGH MONDAY. HEAVY ACCUMULATIONS ARE LIKELY IN THE MOUNTAINS.
FAIR AND WARMER WEATHER WILL RETURN BY MIDWEEK.

&&

.DISCUSSION...NUMEROUS WIND AND WINTER PRODUCTS HAVE BEEN TWEAKED
AND REFRESHED THIS MORNING. AN IMPRESSIVE TROUGH CONTINUES TO DIG
SOUTHWARD TOWARD SAN DIEGO. WE ARE EVENTUALLY EXPECTING MODERATE TO
HEAVY PRECIPITATION ASSOCIATED WITH THE FRONTAL BAND...WITH
CONVECTIVE PRECIPITATION CONTINUE AFTER THAT. AHEAD OF THE
FRONT...SOUTHWEST WINDS WILL REACH WELL INTO ADVISORY CRITERIA
TODAY. THESE WINDS ARE LIKELY TO CONTINUE OVERNIGHT...ESPECIALLY
EAST OF FLAGSTAFF. A COMBINATION OF WIND ADVISORIES AND WINTER STORM
WARNINGS WILL COVER THIS SCENARIO.

AREAS OF HEAVY RAIN AND SNOW WILL THEN DEVELOP WITH THE FRONT OVER
WESTERN ARIZONA BY SATURDAY EVENING...PUSHING ACROSS THE STATE BY
SUNDAY AFTERNOON. SNOW LEVELS WILL LOWER FROM ABOVE 7000 FEET TO
BELOW 4000 FEET DURING THE FRONTAL PASSAGE. THE COLD FRONT ITSELF
WILL PRODUCE THE MOST INTENSE SNOWFALL...WITH WHITEOUT CONDITIONS
AND SEVERAL INCHES PER HOUR SNOWFALL RATES AT THE HIGHER ELEVATIONS.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE WITH THE FRONTAL PASSAGE.

AFTER A BRIEF LULL BEHIND THE FRONT...WE EXPECT CONVECTIVE
PRECIPITATION TO DEVELOP SUNDAY AFTERNOON OVER THE WEST AND
CENTRAL...AS FRONTAL PRECIPITATION CONTINUES OUT EAST. ALL AREAS
WILL TURN TO CONVECTIVE-TYPE PRECIPITATION BY SUNDAY NIGHT...THIS
WILL CONTINUE INTO MONDAY...ALTHOUGH AMOUNTS WILL BE LIGHTER.

THE BEST AREAS FOR HEAVY SNOW WILL BE ALONG AND JUST SOUTH OF THE
RIM. PRONOUNCED RAIN-SHADOWING WILL AFFECT THE LCR AND OTHER AREAS
NORTH OF THE RIM...AND WINTER WEATHER PRODUCTS HAVE BEEN DROPPED
FOR THESE REGIONS.

FAIR WEATHER AND NEAR NORMAL TEMPERATURES ARE EXPECTED BY MID-WEEK
AS HIGH PRESSURE BUILDS OVER ARIZONA.

&&

.AVIATION...FOR THE 12Z PACKAGE...A POWERFUL WINTER STORM WILL MOVE
INTO WESTERN ARIZONA TONIGHT. TIL 00Z SUN...MAINLY VFR CONDITIONS
WITH INCREASING HIGH CLOUDS WITH BASES AT AND ABOVE 20000 FT MSL.
HIGHER TERRAIN SHOULD SEE SCT-BKN 3500-5000 FT AGL CLOUD BASES AFT
22Z. ALL AREAS...SFC WINDS SOUTH-SOUTHWEST INCREASING TO 20-30 KT
WITH GUSTS 40 TO 50 KT WITH FASTEST SPEEDS AND GUSTS ALONG AND NORTH
OF THE MOGOLLON RIM. THESE WINDS MAY PRODUCE 3-5SM VSBYS IN BLDU
ACROSS NORTHEAST ARIZONA THIS AFTERNOON.

AT 00Z SUN...THE COLD FRONT IS EXPECTED TO BE ALONG A LINE FROM
KSGU-YUMA...AT 06Z SUN ALONG A LINE FROM KPGA-KPAN. WIDESPREAD IFR
AND LOWER CONDITIONS ARE EXPECTED ALONG AND BEHIND THE FRONT IN +SN
AND OR +RA. GUSTY SW WINDS WILL CONTINUE. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 11 AM THIS MORNING TO 10 PM MST THIS EVENING
FOR AZZ004>007-009>017-039-040.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 8 PM MST SUNDAY
FOR AZZ008-015-016-018.

WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM MST MONDAY FOR
AZZ017.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 8 AM MST SUNDAY
FOR AZZ004-006-007.

RED FLAG WARNING TODAY FROM 11 AM MST TO 7 PM MST FOR AZZ110>114-140.

&&

PUBLIC.........PETERSON
AVIATION.......DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 17, 6:05 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
605 AM MST SAT MAR 17 2012

AZZ004>018-037>040-180700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
605 AM MST SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

STRONG SOUTHWEST WINDS WILL DEVELOP TODAY AHEAD OF A COLD FRONT DUE
LATER TONIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF THE AREA.
PLEASE SEE PRODUCT PHXNPWFGZ FOR DETAILS...OR VISIT THE WEBSITE
WEATHER.GOV/FLAGSTAFF

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF NORTHEAST
ARIZONA...SEE PRODUCT PHXRFWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG PACIFIC STORM SYSTEM WILL MOVE WEST TO EAST ACROSS THE
REGION TONIGHT...BRINGING AREAS OF HEAVY SNOW AND LOWER ELEVATION
RAIN. THE STEADY PRECIPITATION WILL END FROM WEST TO EAST SUNDAY
MORNING...WITH MODERATE TO LOCALLY HEAVY RAIN AND SNOW SHOWERS
RE-DEVELOPING SUNDAY AFTERNOON AND EVENING. THIS SHOWER ACTIVITY
WILL CONTINUE THROUGH MONDAY...BEFORE ENDING MONDAY NIGHT.

SIGNIFICANT SNOWFALL IS EXPECTED FROM THIS STORM...WITH THE BULK OF
THE ACCUMULATIONS FALLING TONIGHT AND EARLY SUNDAY. NUMEROUS WINTER
STORM WARNINGS HAVE BEEN ISSUED. PLEASE SEE PRODUCT PHXWSWFGZ FOR
DETAILS...OR VISIT THE WEBSITE
WEATHER.GOV/FLAGSTAFF

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow, 2 high wind. Local standard time, as filed.

High Wind, Western Mogollon Rim

When
March 17, 8:47 AM MST
Where
Western Mogollon Rim forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

A spotter in the community of Parks reported a peak wind gust of 61 MPH.

High Wind, Eastern Mogollon Rim

When
March 17, 2:40 PM MST to 5:45 PM MST
Where
Eastern Mogollon Rim forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Mogollon Rim Airpark reported a peak wind gust of 62 MPH around 255 PM and Linden RAWS reported a peak wind gust of 61 MPH around 540 PM.

Heavy Snow, Yavapai County Mountains

When
March 17, 9:00 PM MST to March 18, 8:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

The Prescott area received 5 to 14 inches of snow depending on elevation. The City of Prescott is at about 5280 feet and the snow level started out above that level and then dropped through the night. Ash Fork received 12 inches of snow.

Heavy Snow, Oak Creek and Sycamore Canyons

When
March 17, 10:00 PM MST to March 18, 6:00 PM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Reported by
Trained Spotter
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

Sedona received 4 inches of snow at an elevation of about 4500 feet.

Heavy Snow, Western Mogollon Rim

When
March 17, 11:00 PM MST to March 19, 3:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
Official NWS Observations
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy to very heavy snow fell across the Western Mogollon Rim. Areas around Flagstaff picked up 18 to 28 inches of snow. A local ski resort reported an impressive 53 inches of snow above 9000 feet elevation. Northern Arizona University, Coconino Community College, and most other schools cancelled classes in the Flagstaff area. A 200 mile section of Interstate 40 was closed in both directions between Kingman and Winslow. A 42 mile section of northbound (up hill) Interstate 17 was closed from the Sedona exit to Flagstaff. The Coconino County Sheriff's search and rescue unit warned people of the avalanche danger in the San Fransisco Peaks.

Heavy Snow, Yavapai County Valleys and Basins

When
March 17, 11:00 PM MST to March 18, 6:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
Trained Spotter
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Chino Valley (4570 feet elevation) received 4 inches of snow. Wilhoit received 8 inches of snow at around 4500 feet elevation.

Heavy Snow, White Mountains

When
March 18, 12:45 AM MST to March 19, 3:00 AM MST
Where
White Mountains forecast zone
Reported by
COOP Observer
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

A weather spotter two miles north of McNary reported 12.5 inches of snow with this storm. Show Low received 9 inches of new snow.

Heavy Snow, Eastern Mogollon Rim

When
March 18, 3:00 AM MST to 8:00 PM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

Eighteen inches of snow fell in Forest Lakes. Seven inches of snow fell 3 miles southeast of Linden and 8.5 inches of snow fell in Heber-Overgaard.

Heavy Snow, Northern Gila County

When
March 18, 3:30 AM MST to 7:00 PM MST
Where
Northern Gila County forecast zone
Reported by
Trained Spotter
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Payson and Pine both received 7 inches of snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374945, 374951, 374967, 374971, 372196, 374969, 372195, 374962, 374963.